Tennessee, 2004

Winter Storm in Tennessee, February 26, 2004

February 26, 2004 · NWS HUN · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 26, 2:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 26, 2:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CST THU FEB 26 2004

.DISCUSSION...
THE PRECIP TYPE TRANSITION IS UNDERWAY IN THE TENNESSEE VALLEY...BUT
THE BAND OF PRECIP HAS ROTATED OUT OF THE AREA FOR THE TIME BEING.
THE UPPER LOW IS CURRENTLY CENTERED NEAR MERIDIAN MS...AND IS
FORECAST TO MOVE TO NEAR TALLADEGA BY NOON TODAY. THE QUESTION IS
WHEN (OR IF?) THERE WILL BE ANOTHER BAND OF PRECIP TO DEVELOP.

NOTE: WE WILL REASSESS THE ADVISORY AND WARNING AREAS CLOSER TO 4
AM. IF THEY CHANGE...THIS AFD WILL BE UPDATED.

SHORT TERM (TODAY THROUGH SATURDAY)...
WITH COPIOUS CLOUD COVER OVER THE AREA TODAY...THERE WILL NOT BE
MUCH TEMP RECOVERY...AND WE ARE LIKELY TO STRUGGLE BACK TO 40 (AT
BEST) IN MOST AREAS. WITH THE SLOW MOVEMENT OF THE UPPER LOW
ENERGY...THERE WILL BE A NEED TO HOLD ON TO A CHANCE POP FOR TONIGHT
FOR RAIN OR SNOW IN THE EAST.

THE REMAINDER OF THE SHORT TERM PERIOD IS ALMOST DOWNRIGHT BORING.
CLOUDS WILL DECREASE DURING THE DAY ON FRIDAY...THEN FRIDAY NIGHT
THROUGH SATURDAY NIGHT WILL FEATURE VIRTUALLY NO CLOUDS IN THE SKY
AND A GRADUAL WARMING TREND. HOWEVER...BOTH THE LATEST ETA AND GFS
ARE SHOWING YET ANOTHER WEDGE-ISH FEATURE OVER THE WEEKEND. THE GOOD
NEWS IS THIS ONE IS DRY. THE BAD NEWS IS I WILL BE BACKING OFF ON
THE WARM TEMPS WE HAD BEEN CARRYING OVER THE WEEKEND...INCLUDING A
MAJOR DROP IN MIN TEMPS SAT NIGHT.

EXTENDED (SUNDAY THROUGH THURSDAY)...
THAT SHIFT IN TEMPS WILL CONTINUE TO BE REFLECTED THROUGH SUNDAY.
PRECIP MOVES BACK IN SUNDAY NIGHT WITH A WARM NIGHT IN STORE THERE.
RAIN WILL CONTINUE ESPECIALLY IN THE MORNING ON MONDAY. TEMPS WILL
NOT COOL MUCH BEHIND THIS SYSTEM AS THE UPPER LEVEL SYSTEM RACES
NORTHEAST...NOT DIGGING A TROUGH OVER THE AREA.

IN DAY SIX AND BEYOND...GREAT UNCERTAINTY JUMPS INTO THE FORECAST
SINCE THERE IS A CLOSED LOW INVOLVED. FOR NOW...WILL LEAVE DAYS 5-7
DRY AND NEAR CLIMO FOR TEMPS.

SUBTLE PLEA...
WE WANT AND NEED YOUR SNOW REPORTS (IN THOSE AREAS WHERE IT IS
SNOWING THIS MORNING). GROUND TRUTH IS ALWAYS THE MOST IMPORTANT
THING FOR US DURING A WINTER WEATHER EVENT...AND ALL YOUR REPORTS
ARE TREMENDOUSLY APPRECIATED.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    39  31  52  33 /  80  10   0   0
SHOALS        42  33  52  34 /  50  10   0   0
CULLMAN       40  31  52  33 /  80  10   0   0
FAYETTEVILLE  41  31  51  32 /  80  10   0   0
FT PAYNE      38  32  49  32 / 100  30   0   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL 10 AM ALZ008>010.
     (MARSHALL/JACKSON/DE KALB).
     WINTER WEATHER ADVISORY UNTIL 10 AM ALZ005>007-016.
     (LIMESTONE/MADISON/MORGAN/CULLMAN)
TN...WINTER STORM WARNING UNTIL 10 AM TNZ097 (FRANKLIN).
     WINTER WEATHER ADVISORY UNTIL 10 AM TNZ076-096 (MOORE/LINCOLN).
&&

JE/23
Hazardous weather outlook, Feb 26, 4:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 AM CST THU FEB 26 2004

ALZ001>010-016-TNZ076-096-097-261900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
449 AM CST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A STRONG LOW LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST INTO
GEORGIA TODAY. THIS SYSTEM WILL CONTINUE TO BRING COLDER AIR AND
PRECIPITATION INTO THE TENNESEE VALLEY THROUGH THIS AFTERNOON.

IN NORTHWEST ALABAMA LITTLE OR NO ACCUMULATIONS ARE EXPECTED.

1-2 INCHES OF SNOWFALL HAS ALREADY FALLEN OVERNIGHT OVER PARTS OF
MARSHALL AND DEKALB COUNTIES. ANOTHER DUSTING TO 1 INCH WILL
BE POSSIBLE ACROSS NORTHERN ALABAMA AS THE SYSTEM EXITS THE AREA.

CAUTION IS ADVISED WHEN TRAVELING ACROSS THE TENNESSEE VALLEY TODAY
AND TONIGHT...ESPECIALLY IN HIGHER ELEVATIONS OF NORTHEASTERN
ALABAMA. MOTORISTS SHOULD ALLOW SOME ADDITIONAL TIME TO REACH THEIR
DESTINATION.  STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA
OUTLET...FOR ADDITIONAL UPDATES AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

AN APPROACHING COLD FRONT WILL BRING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA SUNDAY NIGHT INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

KTW

In the hours before

Local storm report, Feb 26, 2:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 AM     SNOW             6 N SECTION             34.58N 85.98W
02/26/2004  0.50 INCH        JACKSON            AL   LAW ENFORCEMENT

            1/4 TO 1/2 AN INCH OF SNOWFALL WAS REPORTED ON ROADWAYS
            ON SAND MOUNTAIN AREA NEAR DUTTON. SLICK CONDITIONS IN
            BOTH SKYLINE AND DUTTON AREAS REPORTED BY LAW
            ENFORCEMENT.

0205 AM     SNOW             BOAZ                    34.20N 86.16W
02/26/2004  2.00 INCH        MARSHALL           AL   LAW ENFORCEMENT

            1-2 INCHES OF SNOW ACCUMULATION ON GRASSY SURFACES IN
            BOAZ AREA.

&&

KTW
Special weather statement, Feb 26, 2:50 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CST THU FEB 26 2004

ALZ006-008>010-TNZ076-096-097-261000-
DE KALB-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-
250 AM CST THU FEB 26 2004

...BURSTS OF HEAVY SNOW...RAIN...AND SLEET WERE AFFECTING PARTS OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...

AT 250 AM CST...AREAS OF SNOW...RAIN...AND SLEET HAVE BEEN REPORTED
OVER PARTS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. THIS
AREA OF PRECIPITATION WAS MOVING NORTH AT 20 MPH. THE PRECIPITATION
WAS ENDING SOUTH OF AN ATHENS...TO GURLEY...TO COLLINSVILLE LINE. A
FEW LOCATIONS GREATER THAN 1000 FEET ABOVE SEA LEVEL HAVE REPORTED
SNOW ACCUMULATIONS ON GRASSY SURFACES...INCLUDING THE LOCALITIES OF
COLLINSVILLE...BOAZ...SECTION...DUTTON...AND NORTHWEST FRANKLIN
COUNTY TENNESSEE. SNOW AMOUNTS NOTED THUS FAR HAVE RANGED FROM A
DUSTING...TO ONE AND ONE HALF INCHES IN DUTTON...TO NEARLY 2 INCHES
IN BOAZ.

IN ADDITION...RECENT HEAVY BURSTS OF SNOW AND SLEET HAS CAUSED SLICK
ROADS CONDITIONS TO OCCUR OVER THE HIGHER ELEVATIONS OF JACKSON AND
DEKALB COUNTIES. MOUNTAINS ROADS IN THESE AREAS WILL BECOME VERY
DANGEROUS FOR OVERNIGHT TRAVELERS. THROUGH 4 AM...THIS MIX OF WINTRY
PRECIPITATION WILL AFFECT EASTERN MADISON...JACKSON...DEKALB...
LINCOLN...MOORE...AND FRANKLIN COUNTY TENNESSEE...WITH THE HIGHER
ELEVATIONS GETTING AFFECTED BY HEAVY BURSTS OF SNOW AND SLEET.

IF TRAVEL IS NECESSARY...DRIVE WITH EXTREME CAUTION.  REDUCE DRIVING
SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF
YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN
BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN
MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.

RSB
Special weather statement, Feb 26, 4:35 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CST THU FEB 26 2004

ALZ005>010-016-TNZ076-096-097-261130-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
435 AM CST THU FEB 26 2004

...A WINTER STORM WARNING CONTINUES UNTIL 10 AM CST FOR FRANKLIN
COUNTY TENNESSEE...ALONG WITH JACKSON...MARSHALL...AND DEKALB
COUNTIES OF NORTHEAST ALABAMA...

...A WINTER WEATHER ADVISORY CONTINUES UNTIL 10 AM CST FOR MOORE AND
LINCOLN COUNTIES OF SOUTHERN MIDDLE TENNESSEE...ALONG WITH MADISON...
MORGAN...AND CULLMAN COUNTIES OF NORTH CENTRAL ALABAMA...

AT 435 AM CST...AN AREA OF LIGHT PRECIPITATION WAS REDEVELOPING OVER
THE TENNESSEE VALLEY. MOST OF THIS PRECIPITATION WILL FALL AS LIGHT
RAIN...BUT A MIX OF RAIN AND SNOW WILL OCCUR...MAINLY AT ELEVATIONS
ABOVE 1000 FEET. THIS PRECIPITATION WAS MOVING NORTH AROUND 15 MPH.
THROUGH 530 AM CST...ADDITIONAL LIQUID AMOUNTS OF PRECIPITATION
SHOULD RANGE FROM A TRACE...UPWARDS TO FIVE HUNDREDS OF AN INCH. THIS
WILL CREATE A DUSTING OF SNOW...UPWARDS TO NEARLY AN INCH OVER THE
HIGHER ELEVATIONS.

MOTORISTS WHO MUST TRAVEL ACROSS MOUNTAIN LOCATIONS SHOULD EXERCISE
EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN
YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH
YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE
ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.

RSB
Special weather statement, Feb 26, 5:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 AM CST THU FEB 26 2004

ALZ005>010-016-TNZ076-096-097-261230-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
530 AM CST THU FEB 26 2004

...A WINTER STORM WARNING CONTINUES UNTIL 10 AM CST FOR FRANKLIN
COUNTY TENNESSEE...ALONG WITH JACKSON...MARSHALL...AND DEKALB
COUNTIES OF NORTHEAST ALABAMA...

...A WINTER WEATHER ADVISORY CONTINUES UNTIL 10 AM CST FOR MOORE AND
LINCOLN COUNTIES OF SOUTHERN MIDDLE TENNESSEE...ALONG WITH MADISON...
MORGAN...AND CULLMAN COUNTIES OF NORTH CENTRAL ALABAMA...

AT 530 AM CST...AN AREA OF LIGHT PRECIPITATION CONTINUED ACROSS THE
TENNESSEE VALLEY. MOST OF THIS PRECIPITATION WAS IN THE FORM OF RAIN.
HOWEVER...A MIXTURE OF SNOW AND RAIN WAS OCCURRING ACROSS THE
REGION...MAINLY AT ELEVATIONS GREATER THAN 1000 FEET. NO ADDITIONAL
SNOW ACCUMULATIONS HAVE BEEN REPORTED THUS FAR.

THROUGH 630 AM CST...ADDITIONAL LIQUID AMOUNTS OF PRECIPITATION
SHOULD RANGE FROM A TRACE...UPWARDS TO FIVE HUNDREDS OF AN INCH. AT
THE HIGHER ELEVATED LOCALITIES...SOME LIGHT SNOW IS POSSIBLE. AMOUNTS
WILL RANGE FROM A DUSTING...UPWARDS TO NEARLY AN INCH. THIS AREA OF
PRECIPITATION WAS MOVING NORTH AROUND 15 MPH.

MOTORISTS WHO MUST TRAVEL THIS MORNING IN THE MOUNTAINS SHOULD
EXERCISE EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF
ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME
TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND
BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
February 26, 6:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Three inches of snow occurred 10 miles south of Winchester on Keith Springs Mountain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383287.